Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 404, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 22, 2001, 7:14 PM CDT for Gage County, Nebraska. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 7:14 PM CDT (00:14 UTC)
- Expired
- Aug 22, 2001, 7:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Gage County, NE
The radar
The Omaha radar (KOAX), 104 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:20 PM CDT | Thunderstorm Wind 50 E | Pickrell, NE | Emergency management estimated a 60 mph thunderstorm wind gust. |
| Aug 22, 7:25 PM CDT | Hail 1.75 | Adams, NE | |
| Aug 22, 7:35 PM CDT | Hail 0.75 | Adams, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2941 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
790 WUUS53 KOAX 230015 SVROMA NEC067-230045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 714 PM CDT WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GAGE COUNTY IN SOUTHEAST NEBRASKA * UNTIL 745 PM CDT * AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF ADAMS...OR ABOUT 14 MILES NORTHEAST OF BEATRICE...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED... RURAL AREAS NORTH OF FILLEY FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4048 9672 4026 9660 4026 9646 4053 9647 MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:58 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 22, 2:58 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 258 PM CDT WED AUG 22 2001 FORECAST CHALLENGES -- PRECIPITATION CHANCES SYNOPSIS -- 19Z MANUAL SURFACE ANALYSIS DEPICTED A COMPLEX FRONTAL PATTERN ACROSS THE REGION. ONE FRONTAL ZONE, AIDED PARTIALLY BY DIFFERENTIAL DIABATIC HEATING, EXTENDED FROM NWRN IA SWWD TO NEAR LXN. A WEAK SURFACE LOW WAS LOCATED NE OF OMA WITH A TROUGH EXTENDING SWWD TO THE PRIMARY LOW W OF HYS. FINALLY, A WARM FRONT EXTENDED EWD FROM THE PRIMARY LOW ACROSS NERN KS INTO NRN MO. ALTHOUGH 18Z LAPS DATA INDICATES A RELATIVE MIN IN CAPE VALUES ACROSS THE OAX CWA, LATEST VISIBLE SATELLITE IMAGERY IS SHOWING SURFACE-BASED CONVECTIVE DEVELOPMENT TO THE N OF THE WARM FRONT FROM NWRN KS TO ACROSS S-CNTRL AND SERN NEB. FORECAST -- WE HAVE FOLLOWED A BLEND OF THE ETA AND AVN SOLUTIONS THIS FORECAST. IN THE SHORT TERM, WE WILL CONTINUE TO MONITOR CONVECTIVE TRENDS TO THE N OF THE WARM FRONT OVER SERN NEB AND ALSO ALONG THE SECONDARY FRONTAL ZONE, STRETCHED ACROSS THE NRN CWA. CURRENT DEVELOPMENT OVER S-CNTRL NEB IS BEING AIDED BY A WEAK SHORTWAVE EJECTING OUT OF NERN CO THIS AFTERNOON. ALTHOUGH THE MID-LEVEL FLOW HAS WEAKENED OVER SERN NEB THIS AFTERNOON, PER FBY PROFILER, LIFT AHEAD OF THIS SHORTWAVE AND SUFFICIENT INSTABILITY TO THE N OF THE WARM FRONT, SUGGEST ISOLATED SEVERE WEATHER POTENTIAL. MODEL DIAGNOSTICS INDICATE THE BEST CHANCE OF MEASURABLE PRECIPITATION TO REMAIN ALONG THE NEB/KS BORDER OVERNIGHT, CLOSE TO THE POSITIONING OF THE MAIN SURFACE AND 850MB FRONTS BY 23/12Z. THUS, WE WILL MAINTAIN HIGHEST POPS ACROSS THE S AND DECREASE THEM NWD. OTHER FORECAST CONCERN IS WITH THE LOW CLOUDS AND FOG THAT WERE PRESENT ACROSS THE FAR NRN CWA THIS MORNING. CURRENT THINKING IS THAT WHEN WE LOSE THE SURFACE HEATING AND THE LOW-LEVEL FLOW SHIFTS TO E, WE WILL SEE MORE SATURATED BOUNDARY LAYER AIR ADVECTED INTO THE NRN ZONES FROM NRN IA. WE WILL INCLUDE A MENTION OF OVERNIGHT FOG THERE. THURSDAY, MID-LEVEL CLOSED CIRCULATION OVER ERN UT, PER LATEST MOISTURE CHANNEL IMAGERY, WILL CONTINUE TO MOVE E WITH THE PRIMARY SURFACE LOW OVER WRN KS AND AN ATTENDANT FRONTAL ZONE EXTENDING NEWD TO ALONG THE KS/NEB BORDER. LARGE-SCALE ASCENT ASSOCIATED WITH THIS APPROACHING SYSTEM WILL REMAIN TO OUR W THROUGH THE DAY, AND SURFACE CONVERGENCE ALONG THE AFOREMENTIONED FRONTAL ZONE WILL LIMIT THE AREAL COVERAGE OF ANY CONVECTIVE DEVELOPMENT ACROSS THE OAX CWA. WE WILL KEEP CHANCE POPS GOING IN THE VICINITY OF THIS BOUNDARY ACROSS THE S AND CARRY A DRY FORECAST IN THE N. THURSDAY NIGHT, LOW-LEVEL WARM ADVECTION/ISENTROPIC ASCENT INCREASES ACROSS THE CWA AHEAD OF THE CLOSED UPPER LOW THAT WILL TRANSLATE ACROSS THE NEB/KS BORDER. THE NEW RUN OF THE AVN HAS OPTED FOR A MORE SRN TRACK OF THIS FEATURE, MORE IN LINE WITH RECENT RUNS OF THE ETA (REF PMDHMD), SO IT APPEARS THAT THE BEST CHANCES OF PRECIPITATION THURSDAY NIGHT INTO FRIDAY WILL BE FROM THE PLATTE RIVER SWD. WE HAVE WORDED THE ZONES ACCORDINGLY. WIDESPREAD PRECIPITATION WILL LIKELY KEEP THE DIURNAL RANGE LOWER ACROSS THE SRN ZONES THU NIGHT INTO FRI. WE WILL KEEP A CHANCE OF SHOWERS GOING ACROSS THE SRN ZONES FRIDAY NIGHT TO ACCOUNT FOR EXITING SYSTEM TO THE SE. IN THE EXTENDED, WE WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS ON SATURDAY WITH A DRY FORECAST THEREAFTER. .OMA...NONE. MEAD
In the hours before
Special weather statement, Aug 22, 5:35 PM CDT, 1 hour 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 535 PM CDT WED AUG 22 2001 STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA BEFORE MIDNIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS MAINLY ALONG AND SOUTH OF A LINE FROM DAVID CITY TO OMAHA AND OAKLAND IOWA. THE AIRMASS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SHOULD REMAIN UNSTABLE OVERNIGHT. A FRONTAL BOUNDARY LOCATED IN KANSAS AND MISSOURI WILL SAG SLOWLY SOUTH. ALTHOUGH WIND SHEAR IS RELATIVELY WEAK...IT APPEARS THAT SEVERE STORMS ARE POSSIBLE IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SEVERAL WEAK UPPER LEVEL DISTURBANCES SHOULD MOVE ACROSS THE CENTRAL PLAINS. THE MAIN SEVERE WEATHER HAZARDS THROUGH THE OVERNIGHT HOURS ARE DAMAGING WINDS...HAIL AND DEADLY LIGHTNING. MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:27 PM CDT | Severe Thunderstorm Warning | OAX | Johnson | 63 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.